Tornadoes · United States · Kansas · 2017

EF0 tornado, Alta Vista, Kansas, May 18, 2017

This EF0 tornado ran 0.0 miles across Wabaunsee County on May 18, 2017, touching down at 5:52 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 18, 2017
Touchdown
5:52 PM CDT (22:52 UTC)
Path length
0.0 miles (0.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Wabaunsee County
Touchdown point
38.849, -96.454
Lift-off point
38.849, -96.454
Record number
1705181652-01

The damage survey

1 damage points were recorded along this path by NWS TOP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Storm chaser reported a brief tornado in open country. Approximately 2 miles southeast of Alta Vista around 552pm.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe t-storms developed near a warm front during the late afternoon of May 18th. The storms were very slow moving and had reports of funnels and lowerings from time to time as they moved across Morris, Dickinson and into Wabaunsee counties. A brief tornado was reported by chasers in open country in the Flint Hills. No damage was reported from the tornado.

A report from a chaser indicated a brief tornado in open country in the Flint Hills. No damage was reported. The tornado lasted less than 30 seconds.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 18, 2:19 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 18, 2:19 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
219 PM CDT Thu May 18 2017

.SHORT TERM...(This evening through Tonight)
Issued at 159 PM CDT Thu May 18 2017

Focus for tonight will be the threat for severe weather across
northeast Kansas.  This afternoon, a warm front was noted across
east central Kansas oriented from east to west.  Main concern this
afternoon will be if storms begin to develop along this warm front
as the HRRR has been depicting  in model runs.  CAPE near/south of
this boundary is over 3000 J/kg with effective bulk shear values of
50 knots.  During the afternoon hours, the NAM also shows 0-1 shear
along this boundary around 25 knots, with steep mid-level lapse
rates. Any discrete storms forming along this boundary will have the
potential to quickly become supercellular with the main hazards
being large hail, damaging winds, and tornadoes. If storms do form
this afternoon, exact details for tonight look more unclear as
instability will be weaker and subsidence from storms may act to
alleviate severity later tonight.  For tonight, storms that are
expected to fire up on the dry line located in southwestern Kansas
and extending southward into Oklahoma. Models have been fairly
consistent in having these storms congeal into a line/bow and move
through northeast Kansas this evening. This would bring a main
hazard of widespread wind damage across the area, although hail or
an embedded spin up tornado cannot be ruled out.  Additional
development behind this line is possible bringing another round of
heavy rain to the area, increasing the potential for flash flooding.
 This is especially true in areas in north central Kansas that have
already seen heavy rainfall totals earlier in the week.  With the
potential for more developing showers and thunderstorms tomorrow, a
flash flood watch has been issued for the entirety of northeast
Kansas beginning this afternoon and extending into Saturday morning.

.LONG TERM...(Friday through Thursday)
Issued at 159 PM CDT Thu May 18 2017

The vast majority of the long term forecast period forecast effort
focuses on Friday and Friday night severe/flooding potential, with
periods beyond that generally trending toward a model consensus at
this time with minimal expected impacts through the remainder of
the forecast.

For Friday, much of the details will lie in how quickly convection
exits the area early Friday morning. Current indications are that
it will make a substantial eastward push overnight and exit the
region early. If this occurs, it would give much of the forecast
area more time to recharge instability as the true warm front
surges/mixes back north during the day in advance of a strong
upper level trough. Long, clockwise curved hodographs with low
LCL/LFC heights and rather steep lapse rates through the cloud-
bearing layer all point to another day with widespread severe
weather potential. This will include tornado potential across the
warm sector, and the most likely this warm sector will include
much of eastern Kansas with main uncertainty being in the
northwestward extent. There are two potential limiting factors.
1) Early day convection ends late and keeps the boundary layer
stable for much of the day, effectively mitigating instability.
2) Storms develop too close to each other, resulting in continued
hail and damaging wind potential but limiting overall tornado
potential.
Regardless, severe storms are possible with some potential for
another higher-end episode of severe weather. The other concern
will be flash flooding with multiple rounds of thunderstorm again
possible over what is likely to be saturated ground conditions
with elevated stream levels after tonight's storms. WPC has the
area in a moderate risk for excessive rainfall and for good
reason, so have continued the flash flood watch through Friday
night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1205 PM CDT Thu May 18 2017

Cloud deck varies from SCT to BKN at terminals near 3kft for the
next hour or two before becoming VFR this afternoon. Hi-res
guidance brings storms into the area near 22Z, with the main line
of storms near 00-03Z. These storms will greatly reduce conditions
as seen in the TEMPO groups. Timing for convection ending across
the area is still low although best consensus is near 14Z. There
is a chance MVFR ceilings will linger into the end of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Barjenbruch
AVIATION...Heller
Hazardous weather outlook, May 18, 2:26 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
226 PM CDT Thu May 18 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-191930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
226 PM CDT Thu May 18 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are likely this afternoon through tonight.
These thunderstorms will be capable of tornadoes, very large hail,
damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are likely on Friday afternoon. While
some details depend on the exact evolution of storms tonight,
there is increasing confidence that multiple rounds of
thunderstorms can be expected Friday afternoon into Friday night.
These storms will likely be capable of producing large hail,
damaging winds, tornadoes, and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 18, 5:04 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 N WILSEY              38.65N 96.67W
05/18/2017  E1.00 INCH       MORRIS             KS   TRAINED SPOTTER

&&
Local storm report, May 18, 5:06 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             8 S JUNCTION CITY       38.92N 96.85W
05/18/2017  E1.00 INCH       GEARY              KS   EMERGENCY MNGR

&&
Local storm report, May 18, 5:08 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             2 S GRANDVIEW PLAZA     38.99N 96.78W
05/18/2017  E1.75 INCH       GEARY              KS   TRAINED SPOTTER

&&

JP
Local storm report, May 18, 5:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 E PARKERVILLE         38.77N 96.61W
05/18/2017  E1.75 INCH       MORRIS             KS   PUBLIC

&&

JP
Special weather statement, May 18, 5:32 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
532 PM CDT THU MAY 18 2017

KSZ026-038>040-055-182300-
Wabaunsee-Shawnee-Jefferson-Douglas-Osage-
532 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...SHAWNEE...
WESTERN DOUGLAS...SOUTHEASTERN WABAUNSEE AND NORTHERN OSAGE COUNTIES
UNTIL 600 PM CDT...

At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dover to 3 miles north of Clinton Lake.
Movement was northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Topeka, Lawrence, Carbondale, Eskridge, Tecumseh, Richland, Dover,
Silver Lake, Auburn, Overbrook, Perry, Meriden, Scranton, Lecompton,
Clinton, Lone Star, Willard, Pauline, Williamstown and Perry Lake.

This includes the following highways...
 Interstate 70 between mile markers 345 and 355.
 Kansas Turnpike between mile markers 160 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.

LAT...LON 3896 9518 3875 9547 3883 9622 3919 9584
      3918 9518 3913 9519
TIME...MOT...LOC 2232Z 223DEG 29KT 3899 9595 3898 9539
Local storm report, May 18, 5:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             3 NNE DWIGHT            38.88N 96.57W
05/18/2017  E1.00 INCH       GEARY              KS   TRAINED SPOTTER

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 12:00Z

10.9 hours before the tornado, 72 km from the path. May 18, 2017.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -81766, lifted condensation level 1033 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 204 square meters per square second, 0 to 6 km bulk shear 45 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-81766 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.2 K/km

Open this sounding in Storm Lab

The surface observations

Fort Riley (FRI), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 25 km away, was scanning. The volume nearest the touchdown began at 22:54 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 18, 2017

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 182:02 PM CDTUnratedJackson, OK0.750
May 182:11 PM CDTEF0Jackson, OK1.275$5,000
May 183:29 PM CDTEF1Washita, OK6.0100$5,000
May 182:29 PM MDTUnratedOtero, CO2.975
May 183:40 PM CDTUnratedWashita, OK0.5100
May 184:03 PM CDTEF0Stafford, KS0.650
May 184:04 PM CDTUnratedWilbarger, TX0.250
May 184:11 PM CDTUnratedDewey, OK0.250
May 184:14 PM CDTEF0Ford, KS0.550
May 184:18 PM CDTEF0Ford, KS0.350
May 184:20 PM CDTUnratedCuster, OK0.230
May 184:23 PM CDTEF0Woodward, OK8.6200$10,000
May 184:30 PM CDTEF0Barton, KS0.150
May 184:33 PM CDTEF0Stafford, KS0.650
May 184:33 PM CDTEF0Blaine, OK0.250$5,000
May 184:37 PM CDTUnratedMajor, OK0.230
May 184:40 PM CDTUnratedWashita, OK0.350
May 184:48 PM CDTUnratedWichita, TX1.250
May 184:49 PM CDTEF1Woods, OK9.0200$2,000
May 184:54 PM CDTEF2Wichita, TX2.0100$100,000
May 184:57 PM CDTUnratedWoods, OK0.250
May 185:05 PM CDTEF0Blaine, OK3.450$12,000
May 185:23 PM CDTEF0Barton, KS0.250
May 185:49 PM CDTEF0Barton, KS0.650
May 186:31 PM CDTEF0Saline, KS0.350
May 187:00 PM CDTEF0Stephens, OK0.250$2,000
May 187:41 PM CDTEF1Brown, TX3.3450
May 188:04 PM CDTEF0Brown, TX0.450
May 188:38 PM CDTEF1Brown, TX4.4880
May 189:13 PM CDTEF0Pontotoc, OK0.675$5,000
May 189:46 PM CDTEF1Pittsburg, OK8.21,000$30,000
May 189:56 PM CDTEF1Pittsburg, OK4.61,000$15,000
May 189:57 PM CDTEF2McIntosh, OK13.7850$175,000
May 1810:11 PM CDTEF1McIntosh, OK4.7500$75,000
May 1810:15 PM CDTEF1McIntosh, OK3.8450$25,000
May 1810:25 PM CDTEF1McIntosh, OK8.8600$125,000
May 1810:30 PM CDTEF1Wagoner, OK5.0500$25,000
May 1810:35 PM CDTEF1Muskogee, OK5.3900$20,000
May 1810:37 PM CDTEF1Muskogee, OK2.0400$25,000
May 1810:39 PM CDTEF1Wagoner, OK10.3700$120,000
May 1810:40 PM CDTEF2Muskogee, OK2.8400$350,000
May 1810:41 PM CDTEF1Muskogee, OK3.7350$20,000
May 1810:45 PM CDTEF1Muskogee, OK16.6650
May 1810:48 PM CDTEF1Wagoner, OK12.7650$200,000
May 1811:01 PM CDTEF1Cherokee, OK5.8800
May 1812:07 AM CDTEF0Benton, AR2.0225$40,000
May 1812:23 AM CDTEF1McDonald, MO1.0100$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.